Nebraska, 2005

High Wind in Nebraska, March 10, 2005

March 10, 2005 · NWS GID · 12 events in 12 counties and zones

Winds gusting to 55 knots (64 mph) for about nine hours caused minor property damage over a section of south-central Nebraska. The strongest winds were along and north of Interstate 80.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Winds gusting to 55 knots (64 mph) for about nine hours caused minor property damage over a section of south-central Nebraska. The strongest winds were along and north of Interstate 80. The automated weather stations at the York and Aurora airports recorded 64 mph and 63 mph wind gusts respectively. Power was lost to about 700 customers in York for a time due to broken power lines. A 60 mph wind gust was recorded at Grand Island and 59 mph wind gusts at Ord and Kearney. Sustained winds of 39 knots (40 to 45 mph) were common throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 10, 2:52 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 10, 2:52 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
252 AM CST THU MAR 10 2005

.DISCUSSION...MAIN CONCERN CONTINUES TO BE WINDS FOR THE UPCOMING
DAY.

GUSTY NORTHWEST WINDS WITH INITIAL SURGE HAVE ALREADY MADE IT INTO
THE NORTHERN PART OF THE STATE AS OF 1 AM WITH KANW GUSTING TO 45
KTS. SURFACE LOW PUSHING QUICKLY ACROSS STATE WITH IMPRESSIVE 8 MB
3HR PRESSURE RISES BUILDING IN BEHIND AND 4 TO 5 MB FALLS OUT AHEAD.
MRR PROFILER RUNNING 40 KTS OFF THE DECK AND 50 KTS FOUR GATES
HIGHER. SOME WEAK RADAR RETURNS NOTED OFF 88D BUT WITH DRY LAYER...
NOTHING OF NOTE REACHING THE GROUND.

ALREADY HAVE A WIND ADVISORY IN EFFECT AND THE QUESTION BECOMES DO
WE NEED TO RAISE IT TO A HIGH WIND WARNING FOR ANY PART OF OUR
AREA. AREA OF MOST CONCERN SEEMS TO BE IN THE NORTH. BY NOON WE END
UP WITH IMPRESSIVE 16 TO 18 MB EAST/WEST PRESSURE GRADIENT ACROSS
THE STATE. 850 MB WINDS RANGE FROM 40 TO 55 KTS DEPENDING UPON
WHICH MODEL YOU ARE LOOKING AT. A CHECK OF THE FORECAST SOUNDING
SHOWS THAT WE SHOULD MIX OUT TO AROUND 750 MB TODAY WHICH WOULD
ALLOW FOR EVEN A LITTLE MORE WIND.

ALL THAT SAID...I DONT BELIEVE WE WILL BE ABLE TO KEEP A SUSTAINED
WIND OVER 40 MPH BUT DO THINK SOME GUSTS OVER 58 ARE POSSIBLE IN
THE NORTH. WILL TAKE A QUICK LAST SECOND LOOK AT 06Z MODEL RUN AND
LATEST PROFILER INFO BUT WILL MOST LIKELY UPGRADE AREA NORTH OF
I-80 TO A HIGH WIND WARNING WHILE LEAVING REST OF AREA IN ADVISORY.

ONLY COSMETIC CHANGES WILL BE MADE TO REST OF PACKAGE AS IT LOOKS
TO BE IN PRETTY GOOD SHAPE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING MAINLY NORTH OF INTERSTATE 80 AND WIND
ADVISORY SOUTH OF INTERSTATE 80 9 AM THROUGH 6 PM TODAY.
KS...WIND ADVISORY ALL ZONES 11 AM THROUGH 6 PM TODAY.

&&

EWALD
Hazardous weather outlook, Mar 10, 8:18 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
818 AM CST THU MAR 10 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-102016-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
818 AM CST THU MAR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG NORTHWEST WINDS WILL PREVAIL TODAY ACROSS THE ENTIRE
AREA.  NORTH OF INTERSTATE 80...SUSTAINED WINDS OF 30 TO 40 MPH CAN
BE EXPECTED DURING THE AFTERNOON...WITH GUSTS AS HIGH AS 60 MPH.
WIND SPEEDS WILL BE SLIGHTLY LESS SOUTH OF THE INTERSTATE BUT WILL
STILL BE QUITE STRONG AND GUSTY.

THE STRONG WINDS WILL RAISE THE FIRE DANGER INDEX TO THE EXTREME
CATEGORY FOR TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

JCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Buffalo

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Buffalo forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

High Wind, Dawson

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Dawson forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

High Wind, Hall

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Hall forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

High Wind, Valley

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Valley forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

High Wind, York

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
York forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

High Wind, Greeley

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Greeley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

High Wind, Howard

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Howard forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

High Wind, Merrick

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Merrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

High Wind, Nance

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Nance forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

High Wind, Polk

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Polk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

High Wind, Sherman

When
March 10, 9:00 AM CST to 6:00 PM CST
Where
Sherman forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443250, 5443251, 5443252, 5443253, 5443254, 5443255, 5443256, 5443257, 5443309, 5443310, 5443311, 5443312.